Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 145, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 29, 2003, 5:43 PM CDT for Scott County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2003, 5:43 PM CDT (22:43 UTC)
- Expired
- Jul 29, 2003, 6:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Scott County, KS
The radar
The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 209 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
695 WUUS53 KDDC 292243 SVRDDC KSC171-292330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 543 PM CDT TUE JUL 29 2003 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN SCOTT COUNTY IN WEST CENTRAL KANSAS * UNTIL 630 PM CDT * AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTH OF MODOC...MOVING SOUTHEAST AT 10 MPH. * SOME LOCATIONS AFFECTED MODOC AT 605 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS, LAT...LON 3869 10111 3834 10112 3835 10093 3868 10097 $$ BURGERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:11 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 29, 2:11 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 211 PM CDT TUE JUL 29 2003 DAYS 1-2... AM STILL CONSIDERING ADDING POPS ACROSS OUR NORTHERN ZONES FOR TONIGHT BASED ON SATELLITE AND RADAR INDICATIONS OF STORM DEVELOPMENT ALONG A SURFACE TROUGH/COLD FRONT TO OUR NORTH. IF THESE STORMS HOLD TOGETHER IN THE NW FLOW, THEY COULD ENTER OUR NORTHERN AND WESTERN ZONES BY THIS EVENING. MAIN CONCERNS FOR THE SHORT TERM WILL AGAIN BE PRECIP CHANCES AND TEMPERATURES. POTENT WAVE OVER MANITOBA CURRENTLY WILL DROP SOUTHEAST INTO THE WESTERN GREAT LAKES BY THURSDAY MORNING AND WILL FORCE ANOTHER WEAK COLD FRONT SOUTH THROUGH THE PLAINS ON WEDNESDAY. THE BOUNDARY WILL PROBABLY REACH MY NORTHERN ZONES BY AROUND MIDDAY OR SO. CONVERGENCE ALONG THE FRONT DOESNT LOOK THAT IMPRESSIVE TO ME SO I WILL BASE MY PRECIP FORECAST ON THE THERMODYNAMICS. WITH 700MB TEMPS BELOW 10C ON WEDNESDAY AND FORECAST SURFACE TEMPS IN THE LOW TO MID 90S, CONVECTIVE TEMPS MAY BE REACHED ANYWHERE ACROSS THE CWA DURING THE AFTERNOON. WILL LEAVE CURRENT FORECAST OF 20 POPS OVER THE ENTIRE AREA FOR MUCH OF THE DAY AS A RESULT. FOR THURSDAY, THE UPPER RIDGE NUDGES SLIGHTLY EASTWARD, ALLOWING FOR WARM MID LEVEL AIR TO MOVE INTO THE HIGH PLAINS. MODEL SOUNDINGS INDICATE MIXING TO AROUND 700MB WHERE TEMPS ARE EXPECTED TO CLIMB INTO THE LOWER TEENS CELSIUS. TAKE INTO ACCOUNT A SUPER NEAR THE SURFACE AND TEMPS MAY BE CLOSE TO 100 FROM DDC EASTWARD. AS FOR PRECIP CHANCES, SOUNDINGS ALSO INDICATE THAT CONVECTIVE TEMPS MAY BE REACHED ACROSS THE EASTERN CWA DURING THE AFTERNOON, SO I EXPANDED THE CURRENT 20 POP TO INCLUDE THE EASTERN HALF OF THE AREA. THE ETA INDICATES THAT A DRYLINE MAY SET UP OVER THE EASTERN ZONES DURING THE AFTERNOON AS WELL, WHICH COULD AID IN TSTORM DEVELOPMENT THERE. DAYS 3-7... LATEST MODEL RUNS SHOW PRETTY GOOD WAVE ENTERING WESTERN KANSAS ON FRIDAY AFTERNOON AS BETTER NORTHWEST FLOW DEVELOPS OVER REGION. ADDED 30 POPS FOR LATE FRIDAY AFTERNOON AND EVENING. THEN THE UPPER RIDGE RE-ESTABLISHES OVER EASTERN ROCKIES AND WE SHOULD SEE A RETURN TO U90S/A100 BY THE END OF THE WEEKEND. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 64 94 64 99 / 00 20 20 20 GCK 62 92 62 98 / 00 20 20 00 EHA 62 91 63 96 / 20 20 20 00 LBL 63 93 63 98 / 20 20 20 00 HYS 64 92 62 99 / 00 20 20 20 P28 67 96 68 100 / 00 20 20 20 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. LACY/15
Hazardous weather outlook, Jul 29, 5:00 AM CDT, 12 hours 43 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-301000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT TUE JUL 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT ANY THUNDERSTORMS THAT OCCUR TODAY OR TONIGHT ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE FOR THUNDERSTORMS WILL EXIST THURSDAY, MAINLY FOR AREAS FROM WAKEENEY TO PRATT. THE ATMOSPHERE MAY BECOME CONDUCIVE TO PRODUCE MARGINAL SEVERE WEATHER THEN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT. 07
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 11:52 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 23 min |
| Jul 29, 12:26 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 34 min |
| Jul 29, 4:50 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 55 min |
| Jul 29, 6:15 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.